Minnesota, 2007

Hail in Minnesota, September 13, 2007

September 13, 2007 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Jackson County during the morning of September 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Jackson County during the morning of September 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 13, 3:55 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 13, 3:55 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT THU SEP 13 2007

.DISCUSSION...
A COUPLE OF ACCAS SHRA/TSRA HAVE POPPED UP IN AXIS OF ELEVATED
INSTABILITY SOUTHEAST OF YKN-FSD LINE EARLY THIS MORNING. MAIN AXIS
OF INSTABILITY QUICKLY SHIFTS SOUTHEAST OF THE CWA BETWEEN 12Z-15Z
BUT WILL CARRY MENTION OF ISOLATED SHRA/TSRA ACROSS NORTHWEST IOWA
IN THE ZFP FOR THE EARLY MORNING. AS OF 09Z...STRONG COLD FRONT IS
NEAR A KBKX-KONL LINE...AND MODELS IN PRETTY GOOD AGREEMENT ON
TIMING BOUNDARY TO NEAR KMJQ-KSUX LINE BY MIDDAY. FRONT SHOULD BE
MOVING FAST ENOUGH TO PRECLUDE ANY ADDITIONAL DEVELOPMENT DURING THE
AFTERNOON IN OUR CWA...BUT WITH SOME LINGERING ELEVATED INSTABILITY
IN EXTREME SOUTHEAST CORNER...THOUGHT IT WORTH A SLIGHT CHANCE FOR
KSPW/KSLB AREAS DURING THE EARLY AFTN. AS FAR AS SCATTERED BAND OF
SPRINKLES SEEN ON REGIONAL RADAR MOSAIC ACROSS FAR NRN SD/SRN ND
THIS MORNING...EXPECT THIS TO SHEAR EAST WITH THE UPPER WAVE AND
REMAIN NORTH OF OUR CWA. TEMPS REMAINED PRETTY MILD OVERNIGHT WITH
STOUT SOUTH WIND...SO UPPED MORNING TEMPS EVEN BEHIND THE COLD FRONT
WHERE STRONG MIXING IS EXPECTED. STRONGEST PUSH OF 850MB COLD
ADVECTION THROUGH MOST AREAS BY 18Z...SO STILL LOOKING FOR MOST
AREAS TO REACH THEIR DAYTIME HIGH AROUND MIDDAY. MUCH WEAKER COLD
ADVECTION WITH MODEL 850MB TEMPS HOLDING PRETTY STEADY THROUGH THE
AFTERNOON...AND WOULD EXPECT WELL MIXED SURFACE TEMPS TO DO THE SAME.

SURFACE RIDGE AXIS REMAINS WEST OF OUR CWA TONIGHT...SO WHILE SOME
WESTERN PARTS OF THE CWA COULD SEE TEMPS DROP INTO THE 36-38F RANGE
IN COLD AIRMASS BY DAYBREAK...EXPECT WINDS TO STAY UP ENOUGH TO
PREVENT FROST DEVELOPMENT IN OUR CWA TONIGHT. COLDEST PORTION OF THE
AIRMASS MOVING ACROSS THE CWA DURING DAYTIME HOURS FRIDAY...WITH
GFS/NAM/ECMWF/UKMET ALL IN GOOD AGREEMENT SHOWING SUBZERO 850MB
TEMPS ACROSS THE NORTHEAST HALF OF THE CWA AT 18Z...WARMING TO A
SHADE ABOVE ZERO BY 00Z. THIS WILL BE COLDEST DAY BY FAR...WITH MOST
AREAS LIKELY NOT TOPPING 60F...EVEN WITH PLENTIFUL SUNSHINE AND
DECENT MIXING.

CORE OF COOL SURFACE HIGH REALLY MOVES THROUGH THE CWA DURING THE
EVENING HOURS...ALLOWING MOST AREAS TO SEE SLIGHT RECOVERY IN WINDS
BY LATE NIGHT. SHOULD SEE VERY QUICK DROP FROM ALREADY COOL TEMPS
DURING THE EVENING...WITH GENTLE FALL THE REMAINDER OF THE NIGHT.
STILL LOOKS COOL AND DRY ENOUGH FOR FROST DEVELOPMENT...AND COULD BE
FAIRLY WIDESPREAD AROUND RADIATIONALLY FAVORED AREA AROUND THE IOWA
GREAT LAKES. TOO EARLY TO PIN DOWN ADVISORY POTENTIAL...BUT WILL
CONTINUE TO HIGHLIGHT IN HWO.

HIGH QUICKLY SHIFTS EAST WITH INCREASING SOUTHERLY FLOW AND WARM
ADVECTION ON SATURDAY. GFS AND NAM BOTH SHOWING STRONG ISENTROPIC
LIFT AND RESPECTABLE RH LEVELS MOVING ACROSS THE SOUTHEAST PORTIONS
OF THE CWA SATURDAY AFTERNOON...WITH SOME ELEVATED INSTABILITY
INDICATED AS WELL. HAVE ADDED SMALL CHANCE OF SHRA/ISOLATED TSRA TO
FROM AROUND KYKN INTO NORTHWEST IOWA FOR THE AFTERNOON...LINGERING
IN FAR EAST EARLY SATURDAY EVENING.

WARMUP CONTINUES THROUGH THE EARLY PART OF THE NEXT WEEK...AND
MODELS TRENDING WARMER WITH LOW LEVEL TEMPS BENEATH WEAK UPPER LEVEL
RIDGING...SO HAVE BEGUN TO NUDGE SUNDAY NIGHT LOWS AND MONDAY HIGHS
WARMER...THOUGH DAY SHIFT WILL WANT TO EXAMINE MORE CLOSELY AND
POSSIBLY INCREASE MORE.

&&

.AVIATION...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING
GUSTY NORTHWEST WINDS.  THE FRONT HAS ALREADY MOVED THROUGH
HURON...AND IS EXPECTED TO BE LOCATED ALONG THE I-29 CORRIDOR IN THE
MID MORNING HOURS THIS MORNING (14-16Z).  CEILINGS MAY BRIEFLY DROP
TO MVFR CONDITIONS BEHINDS THE FRONT MAINLY IN EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA...THOUGH THE PREVAILING CONDITIONS
ARE EXPECTED TO REMAIN VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Sep 13, 4:31 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 AM CDT THU SEP 13 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
531 AM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED ELEVATED THUNDERSTORMS WILL MOVE THROUGH NORTHWEST
IOWA...AND SOUTH OF HIGHWAY 60 IN SOUTHWEST MINNESOTA EARLY THIS
MORNING. HAIL TO PENNY SIZE WILL BE POSSIBLE WITH THE STRONGEST
STORMS. THERE IS A SMALL CHANCE OF REDEVELOPMENT FROM IDA GROVE
TO SPENCER IN NORTHWEST IOWA THIS AFTERNOON...HOWEVER SEVERE
WEATHER IS NOT EXPECTED IN THIS AREA DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FROST WILL BE POSSIBLE LATE FRIDAY NIGHT AND EARLY
SATURDAY...MAINLY NEAR AND EAST OF INTERSTATE 29. AT THIS
TIME...CONDITIONS APPEAR MOST FAVORABLE FOR THE WIDESPREAD FROST
FROM NEAR SPENCER IOWA...THROUGH THE IOWA GREAT LAKES TO NEAR
JACKSON MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
September 13, 7:06 AM CST
Where
Jackson County, 8 mi SW of Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.538, -95.113

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59777.